Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Salt Lake City, UT

October 5, 2006Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 5, 2006, 3:55 PM MDT for Kane County, San Juan County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2006, 3:55 PM MDT (21:55 UTC)
Expired
Oct 5, 2006, 4:30 PM MDT
In force
35 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 181 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 052156
SVRSLC
UTC025-037-052230-
/O.NEW.KSLC.SV.W.0101.061005T2155Z-061005T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
355 PM MDT THU OCT 5 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL KANE COUNTY IN UTAH...
  SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH...

* UNTIL 430 PM MDT.

* AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHWESTERN SAN JUAN COUNTY...OR ABOUT 55 MILES WEST OF MEXICAN
  HAT...AND WAS MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE EASTERN EDGE OF LAKE POWELL THROUGH 430 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3708 11105 3699 11096 3720 11061 3742 11078

$$

HALL
2 follow-up statements
000 
WWUS55 KSLC 052211
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT THU OCT 5 2006

UTC025-037-052230-
/O.CON.KSLC.SV.W.0101.000000T0000Z-061005T2230Z/
SAN JUAN UT-KANE UT-
410 PM MDT THU OCT 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EAST CENTRAL KANE AND SOUTHWESTERN SAN JUAN COUNTIES...

AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTHWESTERN SAN JUAN COUNTY...OR ABOUT 52 MILES WEST OF
MEXICAN HAT OVER LAKE POWELL...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN SAN JUAN COUNTY AT 420 PM MDT

LAT...LON 3708 11105 3699 11096 3720 11061 3742 11078

$$

TARDY
000 
WWUS55 KSLC 052220
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 PM MDT THU OCT 5 2006

UTC025-037-052230-
/O.EXP.KSLC.SV.W.0101.000000T0000Z-061005T2230Z/
SAN JUAN UT-KANE UT-
420 PM MDT THU OCT 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KANE AND
SOUTHWESTERN SAN JUAN COUNTIES EXPIRES AT 430 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3708 11105 3699 11096 3720 11061 3742 11078

$$

HALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 10:41 AM MDT, 5 hours 14 minutes earlier.

Area forecast discussion, Oct 5, 10:41 AM MDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1041 AM MDT THU OCT 5 2006

.SYNOPSIS...A LARGE STORM OVER CALIFORNIA WILL BRING STRONG AND
MOIST SOUTHERLY FLOW TO UTAH THROUGH FRIDAY. THE SYSTEM WILL LIFT
ACROSS THE GREAT BASIN FRIDAY AFTERNOON AND EVENING.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER MUCH
OF THE STATE AND COVERAGE WILL INCREASE DURING THE DAY. BAND OF
PRECIPITATION OVER SOUTHWESTERN UTAH IS TRACKING QUICKLY INTO THE
WEST DESERTS. WILL UPDATE TO INCREASE POPS OVER THAT AREA. CLOSED LOW
REMAINS CENTERED OFF THE CALIFORNIA COAST THIS MORNING...BUT WILL
DRIFT ONSHORE BEGINNING THIS AFTERNOON. AS IT DOES SO...THE JET
MAX OVER NEVADA WILL MOVE TO THE EAST...RESULTING IN MORE
FAVORABLE DYNAMICS OVER THE AREA TONIGHT AND TOMORROW. AMPLE
MOISTURE IS ALREADY IN PLACE...BUT SUBTROPICAL MOISTURE WILL
CONTINUE TO STREAM IN TODAY. MODELS FORECAST PRECIPITABLE WATER
VALUES AROUND 1 INCH FOR MOST LOCATIONS BY THIS EVENING. WITH
THESE INGREDIENTS IN PLACE...HEAVY RAINFALL IS POSSIBLE OVER THE
AREA...ESPECIALLY IN EAST CENTRAL AND SOUTHERN UTAH WHERE THE
GREATEST MOISTURE IS IN PLACE. FLASH FLOOD WATCH REMAINS IN EFFECT
FOR THOSE AREAS UNTIL FRIDAY AFTERNOON.

THE LOW CONTINUES MOVING INLAND ON FRIDAY...REACHING THE STATE AS
AN OPEN WAVE LATE FRIDAY AFTERNOON. UPPER LEVEL DIVERGENCE WILL
BE STRONGEST AT THIS POINT AND COMBINED WITH STRONG
SHEAR...SEVERE THUNDERSTORMS ARE POSSIBLE. STORM PREDICTION
CENTER HAS PUT MUCH OF UTAH IN A SLIGHT RISK AREA FOR SEVERE
THUNDERSTORMS ON FRIDAY IN THE LATEST CONVECTIVE OUTLOOK. AIRMASS
DRIES OUT FROM THE SOUTH BEGINNING EARLY SATURDAY AS THE TROUGH
EXITS. HOWEVER...MODELS HAVE BEEN CONSISTENT IN PREDICTING THAT A
PIECE OF THE TROUGH WILL BREAK AWAY AND CLOSE OFF OVER SOUTHERN
CALIFORNIA ON SUNDAY. THIS SOLUTION WOULD RETURN MOISTURE TO
SOUTHERN AND CENTRAL UTAH AND COULD RESULT IN MORE WET WEATHER
FOR THE SOUTHERN HALF OF THE STATE.

&&

.HYDROLOGY...FLASH FLOOD WATCH CONTINUES THROUGH FRIDAY AFTERNOON.
MODELS STILL FORECASTING A LARGE AREA OF 2 TO 4 INCH STORM TOTAL
PRECIPITATION OVER SOUTHERN AND EASTERN UTAH. RIVER FORECAST
CENTER HYDRO MODELS INDICATING RESPONSE ON EASTERN AND SOUTHERN
UTAH RIVERS WITH PEAK FLOW BETWEEN 06Z AND 18Z SATURDAY. SMALLER
STREAMS AND WASHES SHOULD SEE RISING WATER BEGINNING THIS EVENING.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS AROUND SLC THIS AFTERNOON...AND WINDS WILL BE ERRATIC IN
THE VICINITY OF THUNDERSTORMS. CEILINGS WILL REMAIN VFR...THOUGH
WILL OCCASIONALLY DIP BELOW 7000 FT IN SHOWERS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 6 PM FRIDAY FOR UTZ010-012-013-017>021.

WY...NONE.

&&

TRAPHAGAN/CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 5, 6:27 AM MDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
627 AM MDT THU OCT 5 2006

UTZ001>021-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING-
627 AM MDT THU OCT 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST SOUTHERLY FLOW WILL BRING RAIN TO MUCH OF UTAH AND
SOUTHWEST WYOMING THROUGH TONIGHT. THUNDERSTORMS WILL ALSO BE
EMBEDDED IN THE AREAS OF RAINFALL. RAIN MAY BE HEAVY ENOUGH TO
CAUSE FLASH FLOODING ON NORMALLY DRY WASHES AND STREAMS OF
SOUTHERN AND EASTERN UTAH. A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCAL HEAVY RAIN IS EXPECTED TO CONTINUE THROUGHOUT THE OUTLOOK
AREA. THE AIRMASS WILL REMAIN WARM...RESTRICTING ANY SNOWFALL TO
THE HIGHEST ELEVATIONS...ABOVE 12000 FEET. ON FRIDAY AFTERNOON
THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE.

RAIN WILL DECREASE ACROSS THE AREA SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

GIBSON

In the hours before

Local storm report, Oct 5, 2:07 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
207 PM MDT THU OCT 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     FLASH FLOOD      12 NNW BIG WATER        37.23N 111.75W
10/05/2006                   KANE               UT   PARK/FOREST SRVC

            FLOODING ALONG WAHWEAP CREEK. ROADS WASHED OUT.

&&

LCHENG
Local storm report, Oct 5, 3:51 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
351 PM MDT THU OCT 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     FLASH FLOOD      12 NNW BIG WATER        37.23N 111.75W
10/05/2006                   KANE               UT   PARK/FOREST SRVC

            FLOODING ALONG WAHWEAP CREEK. ROADS WASHED OUT. WATER 4
            FT DEEP IN SOME AREAS.

0335 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
10/05/2006                   WAYNE              UT   PARK/FOREST SRVC

            NOTOM ROAD FLOODED. PEOPLE ARE STRANDED ON THE ROAD.
            WATER IS 3 FT DEEP IN SOME AREAS.

&&

LCHENG

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 1:41 PM MDTFlash Flood WarningSLCGarfield, Kane, Wayne6 hr
Oct 5, 3:31 PM MDTSevere Thunderstorm WarningSLCKane, San Juan29 min
Oct 5, 4:21 PM MDTSevere Thunderstorm WarningSLCKane39 min
Oct 5, 5:47 PM MDTSevere Thunderstorm WarningSLCSan Juan28 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.